Connecticut, 2023

High Wind in Connecticut, December 18, 2023

December 18, 2023 · NWS BOX · 1 event in 1 county or zone

A strong storm system moved up the Atlantic coast Sunday night into Monday, merging with a short wave trough exiting the northern Great Plains and taking the surface low west of southern New England. This brought strong southerly winds and coastal flooding to southern New England.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong storm system moved up the Atlantic coast Sunday night into Monday, merging with a short wave trough exiting the northern Great Plains and taking the surface low west of southern New England. This brought strong southerly winds and coastal flooding to southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 18, 10:07 AM EST, 17 minutes earlier.

Area forecast discussion, Dec 18, 10:07 AM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1007 AM EST Mon Dec 18 2023

.SYNOPSIS...
A strong storm moving up the eastern seaboard will bring very
strong winds, heavy rain and coastal flooding along the south
coast today. Although conditions to improve late this afternoon
and early tonight, it remains unsettled into Tuesday with clouds
and perhaps a spotty shower. A prolonged dry period sets up
from Wednesday through the weekend. Temperatures will be
seasonable to slightly above normal by late next weekend. Those
hoping for a white Christmas will need to wait for another
chance in 2024, with little to no precipitation expected after
Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Main theme of the forecast continues. Widespread rainfall coming
to an end later this afternoon. Strong to damaging winds also
diminish into this evening as winds become southwest. Really
liked the last few runs of the HRRR and NationalBlend, so
updated the rainfall timing to match. Also brought temperatures
back in line with observed trends.

While no lightning was yet detected during the mid morning
hours, radar echoes taking on more of a convective appearance.
Latest SPC mesoanalysis showed marginal mid level lapse rates.
Did maintain a mention of isolated thunderstorms into the early
afternoon, especially across interior southern New England which
should be along the leading edge of the low level jet feeding
into the dry slot moving north into southern New England.

400 AM Update:

Key Points:

* Strong to Damaging Southeast Wind Gusts peaking during the mid
  morning to early afternoon. Highest gusts closest to the
  eastern coast.

* Steady/heavy rains this morning to mid afternoon. Rain could
  be heavy enough to produce street flooding and rapid creek and
  stream rises, especially in interior Southern New England.
  Larger rivers to experience rises long after rain has ended,
  especially on the CT River.

* Moderate Coastal Flooding in Narragansett Bay with Minor to
  Pockets of Moderate Coastal Flooding into Buzzards Bay,
  occurring around the noon high tide. Splashover to very minor
  coastal flooding late afternoon on the North Shore.

Strong, dual-barreled low pressure around 980 to 985 mb was
located over the mid-Atlantic coast, with sfc observations
indicating one low near the Chesapeake Bay and another well
south near the lower portion of the Outer Banks of NC. An
anomalously strong SE low level jet was transporting a plume of
rich moisture from the subtropics northward. Step outside this
morning and you'll feel that rich moisture in the form of
dewpoints in the middle to upper 50s! While there has been
periods of rain with brief downpours overnight, bands of steady
to heavy rains are falling from the lower Hudson Valley and mid-
Atlantic region, pinwheeling northward into western New
England. SE winds have also been increasing of recent as well,
with observed 30 to 35 kt gusts mainly near or SE of I-95.

Conditions will continue to go downhill as low pressure pulls
northward. We still expect this system to produce several
weather- related impacts to Southern New England. Those include
strong to damaging southeast wind gusts, heavy rains especially
in the interior which may lead to urban and poor drainage street
flooding and river/stream rises, coastal flooding along the
southern coast and into the North Shore, and dangerous marine
conditions.

So what's changed? There hasn't been any significant change to
active headlines. With that said, biggest changes overnight has
been to increase the coastal flooding risk in Narragansett Bay;
due to observed surge values running a half to two thirds of a
foot above forecast, several tidal gages in Narragansett Bay are
now expected to reach Moderate flood stage around the noontime
high tide and could approach levels observed last December in
2022. We've also increased rain amounts in interior portions of
MA and CT due to the expanding rain shield, and the heaviest
rains are likely to coincide with the morning commute in these
areas.

Strong to Damaging Winds...

As mentioned - other than in the east slopes of the Berkshires
where cooler (40s) surface temps are permitting less mixing,
gusts elsewhere have been increasing with a peak of 40 mph
observed at PYM. Doppler wind profiler observations indicate the
jet core is still over the lower Hudson Valley and NJ vicinity
with upwards of 80 kt shown at 925 mb! Expect gusts to continue
to increase as we get deeper into the stronger pressure falls
and as this low level jet skirts across New England. We still
expect the peak of the SE winds to occur around mid morning to
early afternoon. Winds will then shift from SE to SW/WSW with
decreasing gusts. 00z HREF 10-m minimum gusts generally support
current forecast values with no changes made to peak gusts from
previous thinking. Impacts will still be most concentrated in
the high wind warning areas. Further inland where wind
advisories are in effect, the combo of soaked ground combined
with the increasing winds could lead to at least isolated wind-
related tree damage.

Rain/Flooding...

Growing signal noted late evening of heavy rains during the
morning commute especially for our western interior CT/MA areas.
Hourly rain rates underneath this band of heavier rains in the
mid atlantic and lower Hudson Valley have been as much as 3/4ths
an inch. These rains will continue to spread northward today.
There is high confidence in the highest rain totals being over
western interior MA/CT. Further east into RI and eastern MA, we
did have quite a bit of rain overnight from passing downpours;
although it looks as though this area may see less overall rain
compared to central/western MA and northern CT. Rain amts were
increased by about a half inch in western sections but were
reduced slightly in eastern MA/RI. Rain generally tapers off to
intermittent showers by mid afternoon and comes to an end from
SW to NE later today.

Flood Watch remains valid and the risk for urban and poor
drainage street flooding and potentially rapid creek and stream
rises is growing, especially into western MA/CT. Larger mainstem
rivers will also experience rises, supported by NERFC forecasts
and the latest MMEFS. Note that e.g. the Connecticut River is
likely to experience rises even well after rain ends in light of
rain/snowmelt occurring upriver.

Coastal Flooding...

See the updated coastal flooding section.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
355 AM Update:

Rapid clearing takes place early tonight with cold advection
occurring on WSW winds. This CAA will maintain some WSW breezes
tonight through mixing/steeper low level lapse rates. There
could be a considerable amt of cloud cover around, especially in
the interior high terrain as a deep upper level trough moves in
from western NY. Another area that may see increased cloud
cover is along the southeast coast associated with a passing
wave of low pressure brushing our far southern outer waters.
Lows tonight in the mid 30s to lower 40s, kept up by the WSW
breezes.

Deep upper trough and its associated cold pocket of air aloft
establishes itself over Southern New England on Tuesday. Cold
temperatures aloft will probably fill cloudiness back in towards
a partly to mostly cloudy look. Wouldn't rule out an isolated
shower or higher-terrain snow shower but think this would be the
exception vs the rule. Temps upper 30s to mid/upper 40s,
warmest east.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights

* Dry and seasonable mid-week through the end of the weekend as
  high pressure builds over the eastern US

* Deep-low pressure system well offshore will support enhanced
  northwest winds along the east coast Wednesday through Friday

Wednesday through Friday

Large surface high pressure system slowly builds east between
Wednesday and Friday. This will be accompanied by a cooler/drier
air mass that could be described as seasonable for late
December in southern New England. Expect highs/lows during this
time frame to range from the upper 30s to mid 40s and low to
upper 20s respectively. Probably the most notable aspect of the
long-term forecast is the expected presence of a deep low
pressure system off the east coast of the US mid to late week.
With high pressure building in from the west, this will support
a strengthening pressure gradient over southern New England.
With a northwest flow and CAA regime in place, this may support
a period of gusty winds along the east coast between Wednesday
night and Friday morning. Gale force gusts look likely over the
east coastal water with wind gusts along the east coast, Cape,
and Islands possibly exceeding 40 mph. Latest suite of ensemble
products highlights a 20 to 30 percent chance of wind gusts
exceeding 40 mph Wednesday night into Thursday morning over The
Cape and Islands. While there looks to be no substantial
precipitation in the long-term forecast, northwest flow over
Cape Cod Bay and a cold pool aloft may support some ocean effect
rain/drizzle over The Cape as well mid to late week. Elsewhere
across the interior expect dry/seasonable conditions and modest
northwest winds.

Next Weekend

High pressure shifts far enough east by the weekend to allow
the pressure gradient to relax and bring an end to the expected
period of gusty winds along the east coast. Column remains dry
enough to support a quiet/seasonable Christmas weekend. Next
signal for active weather appears to be early to mid next week
when a low pressure system may be in the vicinity of the eastern
US. Very vague details at 10 days out, but we'll have more
information on what can be expected by the end of this week.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Overnight Through Today: High confidence.

Active aviation weather in this period with IFR-LIFR ceilings,
VFR to IFR visibility moderate to heavy rains, strong winds and
low- level wind shear/turbulence.

Ceilings trend IFR to LIFR overnight into early Mon AM as rain
moves northward. Visibilities in rain thru about 10z should stay
3-6 SM with intervals of mist at times. Rain ramps up to steady
moderate to heavy-intensity with IFR visibilities in western
MA/CT airports, then around 12-16z for eastern airports. There
may be rumble or two of thunder near the southeast MA/RI coast.

SE winds to continue to increase in the 09-18z timeframe, with
peak gusts 35-45 kt in the interior, 45-50 kt in the I-95
BOS/PVD corridor airports, and 55 kt Cape and Islands. Low level
jet of 60-80 kt could support areas of turbulence, although
surface winds are likely to be gusty. Winds then shift to SW to
WSW 19-00z with a rapid decrease in gusts to 25-35 kt and
improving ceilings/visibilities to MVFR with that windshift.

Tonight: Moderate to high confidence.

SCT-BKN VFR to MVFR ceilings with better chance at MVFR bases
near the higher terrain. There may be returning MVFR bases over
Cape Cod and Islands as passing secondary wave of low pressure
brushes our southeast outer waters. WSW gusts 25-35 kt
initially, strongest over SE MA/RI/Cape and Islands although
gust speeds decrease a bit to around 20-25 kt thru overnight.

Tuesday: Moderate to high confidence.

Continued SCT-BKN VFR to MVFR bases, though may trend OVC in
the western higher terrain. Could see isolated -SHRA, or -SHSN
in the higher terrain, although drier weather should prevail
most of the time. W to WNW speeds 10-14 kt with gusts 22-23 kt.

KBOS TAF...High confidence in TAF.

MVFR trending to IFR early this morning. 4-6 SM rain showers
trend to an IFR moderate to heavy rain after 13z. Moderate to
heavy rain begins late overnight and lasts through tomorrow
morning. Wind shear of 40-60 knots is possible starting this
evening through tomorrow afternoon. SE winds increase into the
morning, peaking between 15-19z with gusts up to 50 knots. After
19z Monday, winds begin to diminish and ceilings improve to
MVFR.

KBDL TAF...High confidence in TAF.

MVFR to IFR early this morning. Steady light rain becomes heavy
rain with gusty winds to 45 knots through 18z tomorrow. After
18z, should see improvements to MVFR and gusty WSW winds.

Outlook /Tuesday Night through Friday/...

Tuesday Night through Wednesday: VFR. Breezy.

Wednesday Night through Thursday Night: VFR. Windy with gusts
up to 35 kt.

Friday: VFR. Windy with local gusts up to 30 kt.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Overall high confidence.

** Dangerous Marine Conditions Today **

SE winds have begun to increase to SCA levels on most waters,
with continued increases expected. Storm warnings remain in
effect for all waters for southerly gusts 50-55 kt, up to 60 kt
over outer waters. Seas will build up to 25 ft over southern
outer waters and 20 ft over eastern outer waters. Rain will
become heavy at times and reduce visibility through this
afternoon, with rapid clearing expected late today.

Winds will shift to WSW late this afternoon and tonight, with
decreasing gusts into the Gale and SCA levels. Will need to add
marine headlines at least for the tonight period, with seas
still well above SCA criteria into Tues.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Winds less than 25 kt. Rough seas up to 12 ft.

Wednesday: Winds less than 25 kt. Rough seas up to 10 ft.
Slight chance of rain.

Wednesday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 12 ft. Slight chance of rain.

Thursday: Moderate risk for gale force winds with gusts up to
35 kt. Rough seas up to 13 ft. Slight chance of rain.

Thursday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 12 ft. Slight chance of rain.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 11 ft.

&&

.TIDES/COASTAL FLOODING...
400 AM Update:

Observed storm surge levels overnight were running about a half
foot above the prior forecast and the PETSS mean surge guidance
in Narragansett Bay. Water levels have also been slow to
evacuate out of Narragansett Bay in the face of sustained SE
winds. These observations, and that offshore seas of 20 to 25 ft
may yield greater impact through wave action, resulted in an
increase in total water levels in Narragansett Bay. We expect
peak storm surge to take place a couple of hours before noon
high tide of at least 4 ft at Providence/Fox Point with 5 ft
surge a distinct possibility. This is supported by latest PETSS
guidance. Latest forecast now calls for total water levels in
Narragansett Bay to reach Moderate flood stage, and for Fox
Point is at a level not seen since December 26th, 2022.

Coastal flooding of at least minor flooding is expected further
eastward into Buzzards Bay (e.g. New Bedford, Fall River,
Westport area). It is possible but less likely we see moderate
coastal flooding. Thus maintained the Coastal Flood Advisory for
Buzzards Bay.

Still could areas of minor flooding along the North Shore,
especially at Gloucester during the mid afternoon high tide.
Coastal Flood Advisory was maintained for the North Shore. This
area is more exposed to S/SE flow so we issued a coastal flood
advisory. A surge up to 2 ft is forecast which is enough for
minor flooding given wave action. Less of a risk for Boston and
the south shore but can't rule out minor splashover in a worst
case scenario. Would need a 2 ft surge for minor flooding which
may be tough to get with a S wind.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 7 PM EST this evening for CTZ002>004.
     Wind Advisory until 4 PM EST this afternoon for CTZ002>004.
MA...Flood Watch until 7 PM EST this evening for MAZ002>005-008>013-
     017-026.
     Wind Advisory until 4 PM EST this afternoon for MAZ002-003-
     008>011.
     Wind Advisory until 7 PM EST this evening for MAZ004>006-012-
     026.
     High Wind Warning until 7 PM EST this evening for MAZ007-
     013>024.
     Coastal Flood Advisory from 1 PM to 5 PM EST this afternoon
     for MAZ007.
     Coastal Flood Advisory until 2 PM EST this afternoon for
     MAZ020.
RI...Flood Watch until 7 PM EST this evening for RIZ001>004.
     High Wind Warning until 7 PM EST this evening for RIZ001>008.
     Coastal Flood Warning until 2 PM EST this afternoon for RIZ002-
     004>007.
MARINE...Storm Warning until 7 PM EST this evening for ANZ230>237-250-
     251-254>256.

&&

SYNOPSIS...Loconto/RM
NEAR TERM...Belk/Loconto
SHORT TERM...Loconto
LONG TERM...RM
AVIATION...Loconto/RM
MARINE...Loconto/RM
TIDES/COASTAL FLOODING...KJC/Loconto/RM

In the hours before

Special weather statement, Dec 18, 7:58 AM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
758 AM EST Mon Dec 18 2023

CTZ002>004-MAZ002>024-026-RIZ001>008-181630-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven,
Nantucket, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, Newport, and New Shoreham
758 AM EST Mon Dec 18 2023

...PEAK OF THE STORM WILL CONTINUE THROUGH NOON...

Damaging winds and flooding rain will continue throughout southern
New England this morning, before conditions slowly begin to
improve this afternoon. Minor to moderate coastal flooding is also
expected along the South Coast of Rhode Island and Massachusetts
around the midday high tide.

Damaging Winds:
 - Gusts of 50 to 70 MPH will continue through noon, with the
   highest gusts in Rhode Island and southeast Massachusetts,
   including Cape Cod and the Islands.
 - Downed trees and wires may lead to power outages.
 - Driving will be difficult, especially on bridges.

Flooding Rain:
 - Another 1 to 3 inches of rain is expected today, with the
   higher totals near the Berkshires.
 - Flooding of river and streams is possible.
 - Flooding of streets and poor drainage areas will make travel
   difficult.

Coastal Flooding:
 - Moderate tidal flooding is expected on the upper part of
   Narragansett Bay around Providence during the midday high tide.
   Flooding 1 to 2 feet deep may impact more vulnerable
   locations. Providence may reach 10 feet Mean Lower Low Water
   which has not occurred since Hurricane Bob in August, 1991.
 - Minor tidal flooding is expected elsewhere along the Rhode
   Island and Massachusetts South Coast. Flooding less than one
   foot deep will impact some coastal roads.
 - Be aware that some coastal roadways may become impassable
   around high tide.

Stay tuned to NOAA Weather Radio or your local media for updates
during the storm.

JWD
Local storm report, Dec 18, 8:24 AM EST, 2 hours before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
824 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     Flood            Williamsburg            42.40N 72.72W
12/18/2023                   Hampshire          MA   Law Enforcement

            Two homes at the 100 block of Ashfield Road
            are being evacuated due to water entering
            the home. Relayed by Amateur Radio.

&&
Local storm report, Dec 18, 8:34 AM EST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
834 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     Non-Tstm Wnd Gst 2 SW Barrington         41.72N 71.34W
12/18/2023  M67 MPH          ANZ236             RI   Mesonet

            Mesonet station CPTR1 Conimicut Light.

0400 AM     Non-Tstm Wnd Gst 1 N Goshen              42.44N 72.80W
12/18/2023  M63 MPH          Hampshire          MA   Mesonet

            Mesonet station NG013 Goshen.

0606 AM     Non-Tstm Wnd Gst 1 SE Providence         41.81N 71.40W
12/18/2023  M63 MPH          Providence         RI   Buoy

            Buoy station FOXR1 Fox Point.

0533 AM     Non-Tstm Wnd Gst 2 NNE Sandwich          41.78N 70.49W
12/18/2023  M63 MPH          ANZ231             MA   Mesonet

            Mesonet station XSBC Scusset Beach.

0506 AM     Non-Tstm Wnd Gst 1 WSW Woods Hole        41.52N 70.68W
12/18/2023  M62 MPH          ANZ233             MA   Mesonet

            Mesonet station XWHL Woods Hole.

&&

Dooley
Local storm report, Dec 18, 10:07 AM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1007 AM EST Mon Dec 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Non-Tstm Wnd Gst Barrington              41.74N 71.32W
12/18/2023  M68 MPH          Bristol            RI   Trained Spotter

            Wind gust located at the southern tip of
            Adams Point in Barrington. Relayed by
            broadcast media.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Windham

When
December 18, 10:24 AM EST to 12:30 PM EST
Where
Windham forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.827, -71.977 (the zone’s center; the record gives no point)

Winds generally gusted 45 to 55 mph. The strongest gust was 61 mph at the Willimantic Airport ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2023Every state in 2023This day in weather historyWarnings in Connecticut, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146337.